ADVERTISEMENT
ADVERTISEMENT

Q. Can numbing eye drops used during eye test cause severe eye pain?

Answered by
Dr. Hussein Mohamed Sherif Ahmed Ayoub
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Jan 09, 2021

Hello doctor,

I went to the eye doctor for eye inflammation due to the medication that I use. Due to ongoing conjunctivitis, I went back to the clinic more often, but they tell me to come back. I recently developed severe eye pain in both eyes. Can this be caused by too many eye numbing drops? The yellow eye numbing drops are put every week for the last 12 weeks when I go back for the exam. I had two eye exams last week.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

Please explain your condition in detail so that I can help you. You say you have been going to the doctor because you have conjunctivitis caused by a medication you are on. What medication are you on and why? For how long have you been taking it? And how often? So you have been diagnosed already with conjunctivitis. Was that an allergic one?

Do you have severe eye pain in both eyes? Do you have any discharge coming off your eyesight? Do you get severe morning headaches?

We do not prescribe numbing eye drops. They cause keratitis. They are toxic for your cornea (the transparent layer in front of your eyes).

Do you have photophobia? In other words, do you feel discomfort when you look into the light?

Please send me a clear picture of both of your eyes separately in bright light. Do you feel itchy around your eyes?

Thank you doctor,

Yes, I have allergic conjunctivitis from Dupixent. I am being treated at an eye clinic. Last week, I developed severe eye pain and needed to apply artificial tears nine times a day. I was a pit on a steroid eye drop today. I realized I have been to the eye clinic 12 times in the past 11 weeks, including twice last week. They use a yellow anesthetic to exam my eye every time. Can this anesthetic eye drop be overused and causing eye pain? Last week was the first time I felt stabbing pain after my last eye exam.

#

Hello,

Welcome back to icliniq.com.

I am assuming that yellow eye drops are Benoxinate, as I was guessing. Benoxinate long term use can cause toxicity in the eyes. The first thing you will notice if you have this is photophobia, which is discomfort when looking at light.

Thank you doctor,

I am on steroid eye drops six times in the past 12 weeks.

#

Hello,

Welcome back to icliniq.com.

Stop all the eye drops you are taking. Next time when you go for an eye exam, check the intraocular pressure. For now, you will have to take treatment for the allergy.

Thank you doctor,

I do not have eye discharge. Now my eye is painful, dry and I have ring infiltrates in one eye.

#

Hello,

Welcome back to icliniq.com.

Do you have cornea ring infiltrates? Send me a picture. Steroid eye drops you are talking about are not much concern that is a very low dose.

Thank you doctor,

Do I have a problem with too many eye exams and the yellow anesthetic drop every week?

#

Hello,

Welcome back to icliniq.com.

Use antihistamine eye drops three times a day and antihistamine tablets once before sleep. If the condition is not improving, make them twice. Add another one as soon as you wake up. But watch out because it might make you a little bit sleepy. Use wetting, or artificial tears eye drops five times a day and Corner gel once before sleep.

If you have an infiltration or discharge yellowish, add antibiotic eye drops three times a day. Use the following medicines for a week and follow up. You will be better. It is an allergy, most probably. You need the proper medicines.

For me, steroids are the last resort if you do not improve. No, I assume it did not you a lot of harm to cause you severe pain. Please send me a picture if you can.

Thank you doctor,

Do you think 12 visits in 11 weeks put my eye at risk of toxicity? I do have mild irritation looking at the light.

#

Hello,

Welcome back to icliniq.com.

It might have caused a very low toxicity but should be fixed by eye drops I prescribed. Wetting eye drops help cornea heal. As I said Benoxinate eye drops causes cornea toxicity and should not be used regularly.

Follow up after a week.

Hi doctor,

Thank you for you kind help.

#

Hello,

Welcome back to icliniq.com.

You are welcome. Keep in touch for furhter doubts.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Is it safe to take Atarax when pregnant?

.. her pregnancy. I have gone through your history and understand your concerns. Yes, antihistamines are considered safe during pregnancy. As it is prescribed in a very low dose and she is in her second trimester, she can consume it, but not for a l...   Read full

Which medicine can I take for itchiness in eyes?

There is a lot of itchiness in eyes for the past three to four days ...  Eye allergies, called allergic conjunctivitis, are a common condition that occurs when the eyes...   Read full

What can be the reason for the redness and tiny white dot in my eyes?

A week later now I have one more dot, and my eyes are still very red and the I feel that there is something is in it, what could this be ...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask an Eye Care Ophthalmologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.